Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 90, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2014, 1:55 PM CDT for Mahaska County, Monroe County, Wapello County, Iowa. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 1:55 PM CDT (18:55 UTC)
- Expired
- May 11, 2014, 3:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahaska County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 2:11 PM CDT | FUNNEL CLOUD | 10 W Ottumwa, IA | |
| May 11, 2:28 PM CDT | HAIL 0.5 | 2 S Fremont, IA | |
| May 11, 2:29 PM CDT | HAIL 1 | 4 Nw Ottumwa, IA | TRAINED SPOTTER MEASURED NICKEL TO QUARTER SIZE HAIL |
| May 11, 2:29 PM CDT | HAIL 1.5 | 4 Nw Ottumwa, IA | EDITED FOR INCREASED HAIL SIZE AS SPOTTER PROVIDED PICTURE OF PING PONG BALL SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 11:53 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059
WUUS53 KDMX 111855
SVRDMX
IAC123-135-179-112000-
/O.NEW.KDMX.SV.W.0090.140511T1855Z-140511T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
155 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
EASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
WAPELLO COUNTY IN SOUTHEAST IOWA...
* UNTIL 300 PM CDT
* AT 154 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALBIA...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...
FREMONT...AGENCY...BEACON...UNIVERSITY PARK...BLAKESBURG...ROSE
HILL...KIRKVILLE...CHILLICOTHE...KEOMAH VILLAGE...OSKALOOSA
MUNICIPAL AIRPORT AND LAKE KEOMAH STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.
LAT...LON 4091 9270 4131 9276 4141 9241 4117 9241
4116 9218 4096 9218
TIME...MOT...LOC 1854Z 225DEG 24KT 4104 9268
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS4 follow-up statements
877
WWUS53 KDMX 111913
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
213 PM CDT SUN MAY 11 2014
IAC123-135-179-112000-
/O.CON.KDMX.SV.W.0090.000000T0000Z-140511T2000Z/
MAHASKA IA-MONROE IA-WAPELLO IA-
213 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN MAHASKA...NORTHEASTERN MONROE AND WAPELLO
COUNTIES...
AT 212 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EDDYVILLE...OR
10 MILES NORTHWEST OF OTTUMWA...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OSKALOOSA...EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...
FREMONT...AGENCY...UNIVERSITY PARK...ROSE HILL...KIRKVILLE...
CHILLICOTHE...KEOMAH VILLAGE...OSKALOOSA MUNICIPAL AIRPORT AND LAKE
KEOMAH STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.
LAT...LON 4099 9270 4122 9270 4141 9241 4117 9241
4116 9218 4100 9218
TIME...MOT...LOC 1912Z 225DEG 24KT 4113 9256
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS119
WWUS53 KDMX 111920
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CDT SUN MAY 11 2014
IAC135-111930-
/O.CAN.KDMX.SV.W.0090.000000T0000Z-140511T2000Z/
MONROE IA-
220 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.
LAT...LON 4100 9264 4118 9263 4133 9241 4117 9241
4116 9218 4100 9218
TIME...MOT...LOC 1920Z 249DEG 28KT 4111 9253
$$
IAC123-179-112000-
/O.CON.KDMX.SV.W.0090.000000T0000Z-140511T2000Z/
MAHASKA IA-WAPELLO IA-
220 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN MAHASKA AND WAPELLO COUNTIES...
AT 220 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTTUMWA
INDUSTRIAL AIRPORT...OR 8 MILES NORTHWEST OF OTTUMWA...MOVING EAST AT
30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...EDDYVILLE...OTTUMWA INDUSTRIAL AIRPORT...FREMONT...
AGENCY...KIRKVILLE...CHILLICOTHE AND OSKALOOSA MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.
LAT...LON 4100 9264 4118 9263 4133 9241 4117 9241
4116 9218 4100 9218
TIME...MOT...LOC 1920Z 249DEG 28KT 4111 9253
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS719
WWUS53 KDMX 111944
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT SUN MAY 11 2014
IAC123-111954-
/O.CAN.KDMX.SV.W.0090.000000T0000Z-140511T2000Z/
MAHASKA IA-
244 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHASKA COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.
LAT...LON 4105 9245 4116 9246 4116 9218 4104 9218
TIME...MOT...LOC 1944Z 246DEG 23KT 4116 9233
$$
IAC179-112000-
/O.CON.KDMX.SV.W.0090.000000T0000Z-140511T2000Z/
WAPELLO IA-
244 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN WAPELLO COUNTY...
AT 244 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HEDRICK...OR
10 MILES NORTHEAST OF OTTUMWA...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA AND OTTUMWA INDUSTRIAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.
LAT...LON 4105 9245 4116 9246 4116 9218 4104 9218
TIME...MOT...LOC 1944Z 246DEG 23KT 4116 9233
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS147
WWUS53 KDMX 111957
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT SUN MAY 11 2014
IAC179-112007-
/O.EXP.KDMX.SV.W.0090.000000T0000Z-140511T2000Z/
WAPELLO IA-
257 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAPELLO COUNTY
WILL EXPIRE AT 300 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
SOUTHEAST IOWA.
LAT...LON 4105 9245 4116 9246 4116 9218 4104 9218
TIME...MOT...LOC 1954Z 225DEG 24KT 4116 9233
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:09 AM CDT, 7 hours 46 minutes earlier.
Area forecast discussion, May 11, 6:09 AM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 609 AM CDT SUN MAY 11 2014 .SHORT TERM /TODAY/... ISSUED AT 407 AM CDT SUN MAY 11 2014 WARM FRONT WILL LIFT NORTH INTO IOWA TODAY. DEEP MOISTURE TRANSPORT IS UNDERWAY AND IS EVIDENT ON THE 88D REFLECTIVITY PRODUCTS THIS MORNING. MODELS ARE IN REASONABLE AGREEMENT ON TWO SETS OF CONVECTION TODAY. THE FIRST KS EXPECTED TO DEVELOP TO THE SOUTHWEST AND PUSH ACROSS THE SOUTH CLOSE TO THE WARM FRONT. THIS FITS WELL WITH THE THETAE ADVECTION SHOWN IN THE MODELS. NEXT ROUND WILL BE DEPENDENT ON WHAT HAPPENS WITH THE FIRST. THE MORE CLEARING WE GET BEHIND THE FIRST SET THE MORE INSTABILITY WILL BE AVAILABLE. NEXT ROUND WILL BE CLOSER TO THE COLD FRONT AND LATE IN THE FIRST PERIOD. MOST WILL BE IN THE TONIGHT PERIOD. IN ADDITION TO SEVERE WEATHER...DEEPER MOISTURE AND THE POTENTIAL FOR TRAINING ECHOS WILL GIVE THE POSSIBILITY OF HEAVY RAINFALL AND LOCAL FLOODING. TEMPS TODAY WILL BE TRICKY AND VERY DEPENDENT ON MORNING CONVECTION WENT WITH THE IDEA OF ENOUGH CLEARING IN THE AFTERNOON TO ALLOW READINGS TO REACH 80 OR ABOVE OVER THE SOUTH. .LONG TERM /TONIGHT THROUGH SATURDAY/... ISSUED AT 407 AM CDT SUN MAY 11 2014 ONGOING SEVERE WEATHER AND HEAVY RAIN EVENT WAS THE PRIMARY FOCUS TONIGHT INTO MONDAY...THEN WITH THE FALL LIKE TEMPERATURES THROUGH THE REMAINDER OF THE EXTENDED PERIOD. STRONG AREA OF LOW PRESSURE AT THE SURFACE WILL DEVELOP OVER THE TX/OK PANHANDLES WITH THE INVERTED SURFACE TROUGH EXTENDING NORTHEAST INTO IOWA AND SOUTHERN MINNESOTA THIS EVENING. A DEEP 500MB TROUGH DIGS SOUTH INTO THE FOUR CORNERS REGION BY 00Z MONDAY AND THIS TROUGH LOOKS TO SLOWLY PROPAGATE EAST AND CLEAR THE STATE BY LATE MONDAY NIGHT...PLACING THE FORECAST AREA IN MUCH COLDER TEMPERATURES THROUGH THE REST OF THE WEEK. TONIGHT INTO MONDAY...BY AROUND 03Z MONDAY...THE WARM FRONT LOOKS TO BE LAID UP IN THE VICINITY OF THE I-80 TO HIGHWAY 20 CORRIDOR WITH THE MAIN BULGE AS FAR NORTH AS AMES OR FORT DODGE AREA. THERE IS TREMENDOUS INSTABILITY AVAILABLE ALONG AND SOUTH OF THIS BOUNDARY AS MUCAPE VALUES RANGE FROM 2000-4000 J/KG...WITH MUCH OF THIS INSTABILITY IN THE 0-1KM OR 0-3KM RANGE...VERY IMPRESSIVE TO SAY THE LEAST. THE 0-1KM AND 0-3KM BULK SHEAR ARE IN 30 TO 45 KNOT RANGE AND HODOGRAPHS (DSM/OTM/RDD) CONTINUE TO SHOW THE SICKLE SHAPE FEATURE INDICATING THE DEEP LAYER SHEAR PRESENT FOR LONG LIVED SUPERCELLS. STORMS LOOK TO TRACK FROM SW TO NE...IF AND WHEN ANY STORMS GET ROOTED WITH THE BOUNDARY WILL ONLY AID IN THE LOW LEVEL SHEAR AND HELICITY...ONLY INCREASING THE TORNADIC DEVELOPMENT POTENTIAL. HENCE...AGREE WITH SPC 10 PERCENT HATCHED AREA FOR TORNADIC RISK THROUGH TONIGHT. PLUS WITH THE SUSTAINABILITY OF THE UPDRAFTS...LARGE HAIL IS HIGHLY LIKELY AND EXPECTING SEVERE STORMS TO PERSIST WELL INTO THE LATE EVENING HOURS. KEPT SEVERE WORDING MENTION IN FORECAST THROUGH 05Z MONDAY. OTHER ISSUE...HEAVY RAIN. STRONG AND DEEP MOISTURE TRANSPORT CONTINUES TONIGHT INTO TOMORROW BEFORE THE MAIN COLD FRONT AND AFOREMENTIONED UPPER LEVEL TROUGH PUSH ACROSS THE STATE BY THE LATE AFTERNOON. WARM LAYER CLOUD DEPTHS ARE IN THE 12KFT TO 13KFT RANGE AND PRECIPITABLE WATER VALUES REMAIN AROUND 1.50" THROUGH MONDAY MORNING. SHOULD SEE SOME EFFICIENT HEAVY RAIN PRODUCERS LATE TONIGHT THROUGH THE MORNING HOURS AS THE LLJ CONTINUES TO PUMP MOISTURE INTO THE STATE KEEP CONVECTION GOING. PRECIP CHANCES DECREASES THROUGH THE AFTERNOON MONDAY WITH THE FRONT/TROUGH MOVING ACROSS THE STATE. STILL SOME SHOWER ACTIVITY POSSIBLE WITHIN THE CAA MONDAY NIGHT INTO EARLY TUESDAY MORNING. TUESDAY THROUGH SATURDAY...COLD PERIOD WILL PERSIST THROUGH THE EARLY PART OF THE WEEKEND AS A COUPLE OF REINFORCING SHOTS OF COLD AIR FILTERS INTO THE REGION. THE COLDEST NIGHT LOOKS TO BE THURSDAY NIGHT INTO FRIDAY...AND MAY SEE SOME AREAS OF FROST AND POSSIBLY A LATE SEASON FREEZE ACROSS NORTHERN IOWA BY FRIDAY MORNING AS THE SURFACE HIGH BUILDS INTO MINNESOTA. && .AVIATION...11/12Z ISSUED AT 604 AM CDT SUN MAY 11 2014 DIFFICULT TIMING WITH THE THUNDERSTORMS TODAY. IT LOOKS LIKE TWO ROUNDS BASICALLY. THE FIRST IS WITH THE WAA WING ASSOCIATED WITH THE WARM FRONT LIFTING NORTH INTO THE STATE. MOSTLY OF THIS WILL BE OVER WITH ACROSS THE SRN TAFS AND BY MID TO LATE AFTERNOON OVER THE NORTHERN TAF SITES. SHOULD BE A 3 TO 6 HOUR LENGTH OF TIME AT EACH SITE. NEXT ROUND WILL BEGIN OVER WESTERN IA LATER TODAY AND AFFECT THE TAF SITES FOR A FEW HOUR PERIOD AS IT MOVES THROUGH FROM 02A IN THE KFOD AREA...TOP AFTER 08Z IN KOTM. VFR MUCH OF THE TAF PERIOD...MVFR IN CIG AND FOG LAT TONIGHT ACROSS THE STATE. OUTLOOK...COLD FRONT WILL MAKE SLOW PROGRESS ACROSS THE STATE MONDAY IN TO TUE. SHOWER AND THUNDERSTORMS WILL BE WIDESPREAD AS WELL AS MVFR CIGS. IMPROVING CONDITIONS TUE INTO WED AS HIGH PRESSURE BUILDS INTO THE STATE. && .HYDROLOGY... ISSUED AT 407 AM CDT SUN MAY 11 2014 RAINFALL RATES TONIGHT INTO MONDAY MORNING HAVE THE POTENTIAL TO EXCEED 2 TO 3 INCHES PER HOUR AT TIMES. CONCERNED ABOUT FLASH FLOODING AND MAY NEED TO CONSIDER A FLASH FLOOD WATCH TONIGHT THROUGH MONDAY MORNING...BUT HELD OFF DUE TO THE SEVERE WEATHER POTENTIAL. MAIN AREAS AFFECTED WILL BE URBAN AREAS...SMALL CREEKS/STREAMS RUNNING BANK FULL OR HIGHER THROUGH MONDAY MORNING DUE TO THE RAPID RAINFALL RATES. MOST OF THE MAIN STEAM RIVERS CAN HANDLE SOME WATER ATTM...AND ANY RESPONSE LOOKS TO BE LATER THIS WEEK. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MS MAY 14 LONG TERM...PODRAZIK AVIATION...MS MAY 14 HYDROLOGY...PODRAZIK
Hazardous weather outlook, May 11, 8:51 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 851 AM CDT SUN MAY 11 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 851 AM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT MUCH OF THE AREA INTO THE EARLY AFTERNOON TODAY. SOME OF THESE STORMS MAY BE SEVERE ACROSS SOUTHERN IOWA WITH LARGE HAIL THE MAIN THREAT. A SIGNIFICANT AND VERY DANGEROUS SEVERE WEATHER OUTBREAK IS LIKELY LATE THIS AFTERNOON INTO EARLY TONIGHT. AS ADDITIONAL THUNDERSTORMS DEVELOP DURING THIS TIME THERE IS A SUBSTANTIAL THREAT OF STRONG AND LONG TRACK TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS. THESE THREATS WILL BE HIGHEST SOUTH OF HIGHWAY 20 AND WEST OF HIGHWAY 63. THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE THROUGH TONIGHT...WITH A FEW TORNADOES REMAINING POSSIBLE EVEN DURING THE EARLY MORNING HOURS. HEAVY RAIN WILL ALSO ACCOMPANY THE THUNDERSTORMS TODAY AND TONIGHT LEADING TO LOCALIZED AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE WEATHER WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 35. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON INTO TONIGHT...AND POSSIBLY AGAIN ON MONDAY AFTERNOON AND EVENING. AN EMERGENCY MANAGEMENT WEBINAR HAS BEEN SCHEDULED FOR 1 PM SUNDAY. LEE
In the hours before
Local storm report, May 11, 12:10 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1210 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 5 S OSCEOLA 40.96N 93.77W
05/11/2014 M1.00 INCH CLARKE IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED QUARTER SIZE HAIL
&&
KKOTENBELocal storm report, May 11, 1:03 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
103 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HEAVY RAIN 2 SW MURRAY 41.02N 93.98W
05/11/2014 M2.30 INCH CLARKE IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED 2.3 INCHES OF RAIN.
&&
KOTENBERGLocal storm report, May 11, 1:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
106 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HEAVY RAIN N OSCEOLA AIRPORT 41.05N 93.69W
05/11/2014 E1.85 INCH CLARKE IA AWOS
RAINFALL TOTAL OVER PAST 90 MINUTES
&&
KOTENBERGLocal storm report, May 11, 1:21 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
121 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM FLASH FLOOD 4 WSW OSCEOLA AIRPORT 41.02N 93.76W
05/11/2014 CLARKE IA LAW ENFORCEMENT
HIGHWAY 69 SOUTH OF OSCEOLA CLOSED WITH WATER OVER THE
ROAD FROM WHITE BREAST CREEK.
&&
CCOGILLocal storm report, May 11, 1:24 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
124 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM FUNNEL CLOUD 4 WSW MELROSE 40.96N 93.12W
05/11/2014 LUCAS IA FIRE DEPT/RESCUE
&&
JJOHNSONLocal storm report, May 11, 1:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
134 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HEAVY RAIN WOODBURN 41.01N 93.60W
05/11/2014 M2.10 INCH CLARKE IA EMERGENCY MNGR
MEASURED 2.1 INCHES OF RAIN IN ABOUT 90 MINUTES
&&
KOTENBERGThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:14 AM CDT | Special Weather Statement | DMX | Adams, Clarke, Decatur, Madison, Ringgold, Taylor and 1 more | 61 min |
| May 11, 11:47 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 43 min |
| May 11, 11:57 AM CDT | Tornado Warning | DMX | Clarke, Lucas | 33 min |
| May 11, 12:26 PM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Ringgold, Union | 3 hr |
| May 11, 12:31 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 44 min |
| May 11, 1:09 PM CDT | Tornado Warning | DMX | Lucas, Monroe, Wayne | 36 min |
| May 11, 1:14 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe | 61 min |
| May 11, 1:44 PM CDT | Tornado Warning | DMX | Mahaska, Monroe | 31 min |
| May 11, 1:59 PM CDT | Tornado Warning | DMX | Mahaska, Wapello | 46 min |
| May 11, 3:24 PM CDT | Special Weather Statement | DMX | Wapello | 36 min |
| May 11, 3:32 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 32 more | 15 hr |
| May 11, 3:33 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 27 min |
| May 11, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 62 min |
| May 11, 4:01 PM CDT | Tornado Warning | DMX | Wapello | 44 min |
| May 11, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.